Burn Center Statistics Link Dilantin to Stevens-Johnson Syndrome
The personal injury lawyers at Schultz & Myers Personal Injury Lawyers are reviewing potential claims for individuals throughout the United States who have suffered from Stevens-Johnson Syndrome after taking Dilantin.
Dilantin, an anticonvulsant used as a treatment of epilepsy may increase the risk of Stevens-Johnson Syndrome (SJS) or Toxic Epidermal Necrolysis (TEN); both serious, and potentially fatal skin reactions.
What Is Dilantin?
Dilantin is one of the most commonly used anti-seizure medications in the United States. The drug has been marketed by Pfizer since 1936.
The anti-epileptic medication is used to control seizures by slowing down impulses in the brain.
A study that included 15 US burn centers showed that more than 20 percent of Toxic Epidermal Necrolysis cases are believed to be caused by Dilantin, with fatalities in approximately 1 of every 4 cases.
About Stevens-Johnson Syndrome
Reactions to prescription or over the counter drugs are a major cause of death in the United States, causing more than 100,000 deaths among patients each year.
While rare, Stevens-Johnson Syndrome is a severe – and potentially fatal – skin reaction that involves the development of blisters and burns that come from under the skin. If and when SJS becomes severe, the disease can develop what is called Toxic Epidermal Necrolysis.
Symptoms Of Stevens-Johnson Syndrome
Stevens-Johnson Syndrome can begin with a fever, sore throat, and headache. These seemingly minimal side effects can turn into skin lesions and blisters within just a few days or even a few hours.
Potential symptoms of Stevens-Johnson Syndrome or Toxic Epidermal Necrolysis from Dilantin could include:
- Rash, blisters, or red spots on the skin
- Inflammation of mucous membranes of the mouth, throat, eyes, genital tract, and intestinal tract.
- Ulcers inside the mouth
- Swelling of eyelids
- Fever or flu-like symptoms
Blisters formed from the disease following use of Dilantin can be extremely painful, and even debilitating.
As Stevens-Johnson Syndrome evolves, the skin literally sloughs off in sheets. Patients are typically treated in a hospital’s burn unit. If the skin lesions become infected, or the patient develops lesions in the lungs, it can cause death.
Although many medications can cause SJS or TEN, side effects of Dilantin appear to increase the risk for the skin condition.
The FDA required new warnings about potential Dilantin Stevens-Johnson Syndrome side effects to be added to the label for the medication in November 2008. Although the information regarding Dilantin’s link to Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis, Dilantin lawsuit allegations suggest that the drug makers failed to adequately warn about these potential skin reactions.
Generic Epilepsy Drug Lawsuit
According to LawyersandSettlements.com, In March of 2011, a lawsuit was filed against the generic makers of Dilantin Sun Pharmaceuticals Industries, Caraco Pharmaceutical Laboratories, Hospira, UDL Laboratories, and Mylan Pharmaceuticals.
Charles Henderson of Georgia took both generic Dilantin and generic fosphenytoin before being diagnosed with Stevens-Johnson Syndrome and TEN. The lawsuit against the generic distributors of Dilantin notes that there have been more than 1,000 SJS cases from Dilantin and at least 139 deaths from SJS. Although the FDA acknowledged Dilantin’s link to SJS and TENS in 2008, Henderson says there should have been more warning about the risk of getting SJS.
Dilantin Individual Lawsuits & Class Action Lawsuits
The product liability lawyers at Schultz & Myers Personal Injury Lawyers are reviewing individual injury lawsuits as well as the potential for Dilantin class action lawsuits. All potential claims that come through are office are always reviewed on a contingency fee basis, which means that there are no fees unless a recovery is obtained. That’s the Schultz & Myers Personal Injury Lawyers Risk-Free Fee Guarantee.